Alert archive / Arkansas / Special Weather Statements in 2020

Special Weather Statement, NWS Shreveport, LA

November 24, 2020Sevier County, Arkansas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this special weather statement at Nov 24, 2020, 10:30 PM CST for Sevier County, Arkansas; McCurtain County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2020, 10:30 PM CST (04:30 UTC)
Expired
Nov 24, 2020, 11:15 PM CST
In force
45 min
Issued by
NWS Shreveport, LA

Counties Sevier County, AR, McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 122 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 524 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
524 m²/s²
0-3 km storm-relative helicity
635 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS84 KSHV 250430
SPSSHV

Special Weather Statement
National Weather Service Shreveport LA
1030 PM CST Tue Nov 24 2020
 
ARZ050-051-059-OKZ077-250515-
Howard AR-Sevier AR-Little River AR-McCurtain OK-
1030 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SEVIER...NORTHWESTERN HOWARD AND EAST CENTRAL MCCURTAIN COUNTIES
UNTIL 1115 PM CST...

At 1030 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Idabel, or 29 miles northeast of Clarksville, moving
east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Queen, Horatio, Idabel, Broken Bow, Lockesburg, Winthrop, Gillham,
Ben Lomond, Oak Grove, Garvin, Eagletown, Silver Ridge, Cerrogordo,
Hochatown, Geneva, Central, Goodwater, Shinewell, Glover and Provo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CST for
southwestern Arkansas...and southeastern Oklahoma.

LAT...LON 3435 9412 3379 9404 3393 9499 3414 9499
      3432 9447 3419 9447 3419 9425 3427 9424
      3427 9425 3435 9426
TIME...MOT...LOC 0430Z 253DEG 48KT 3400 9486 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this special weather statement went out at Nov 24, 9:21 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 24, 9:21 PM CST, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
921 PM CST Tue Nov 24 2020

.UPDATE...

Thunderstorms have developed in a little more vigorous and
organized fashion than previously anticipated to our west over the
past few hours in response to vigorous piece of incoming upper
level energy and associated frontal system down lower in the
atmosphere. Low level moisture and related atmospheric instability
is increasing quickly along and in advance of these thunderstorms
as the warm front previously lifting north through the Four State
region has now cleared the area. In response to the intense line
of convection developing in sufficiently shear environment
containing 1000-1500 j/kg of MLCAPE, SPC has issued a severe
thunderstorm watch covering areas along and ahead of the line of
storms until 2 AM, which includes areas of the Arklatex from
Tyler, to Bossier City, and Hope AR (and all points in the region
NW of this boundary). There is some risk for bows in the line,
primarily in the watch area, to produce one or two brief spin-up
tornadoes, but the primary risk with these storms should be
damaging winds up to 60 mph. Areas to the south and east of the
watch can still expect showers and storms along a line passing
through late tonight, although a majority of this activity should
remain below severe limits.

Since thunderstorms are developing and organizing quickly out to
our west, the timeline of expected move into, and out of, the
region has generally advanced by 1 to 2 hours over previous
expectations. This timing should have the remainder of the line
clearing central LA around 6 to 7 AM with only an hour or two of
lingering showers on the backside of the main convection before
clearing commences. Temperatures will be falling off pretty
quickly in the wake of the front, but it will move through most of
the region late enough tonight to not result in a great fall
before warming begins after sunup tomorrow morning. Still,
locations in the Arklatex along and north of the I-30 corridor can
expected seasonably cool temperatures in the 40s at daybreak with
enough northwest breeze to produce a bit of a wind chill. /50/

&&

.PREV DISCUSSION... /issued 608 PM CST Tue Nov 24 2020/

AVIATION...

Widespread MVFR ceilings and isolated to scattered showers are
expected to further develop this evening across the region as a
warm front lifts north across the area. Winds will also become
more straight from the south over time in all areas tonight with
gusts expected up to 25 mph (especially at TYR/GGG/SHV) before a
cold front moves across very late tonight through 9 AM tomorrow
morning. At least isolated thunderstorms are possible at mainly
TXK/ELD/TYR/GGG from 3 UTC through 6 UTC, with a more solid line
of showers and storms expected to advance from west to east across
sites from midnight through 6 to 7 AM tomorrow morning. Some gusty
winds and small hail could accompany storms, although the
likelihood of severe weather at any particular site is pretty low
with this event. Flight cats are generally not expected to drop
below MVFR levels through the night, at least outside of being in
the midst of thunderstorms. This evening there are some marginal
low level wind shear conditions affecting locations along and
north of the I-20 corridor, but expect wind shear to be less in
the lower atmospheric layers by midnight (as the warm front lifts
north of the region). Anticipating improving flight conditions
from west to east after daybreak tomorrow with mostly sunny skies,
VFR conditions, and northwest winds from 10 to 15 mph at most
site by midday. /50/

PREV DISCUSSION... /issued 311 PM CST Tue Nov 24 2020/

SHORT TERM.../Tonight through Wednesday Night/

A strong shortwave trough is moving into the Texas/Oklahoma
Panhandles. In response, a surface low is strengthening over the
Plains along a sharpening cold front and a dryline trailing
southward from the surface low across West Texas towards the Big
Bend of the Rio Grande. Widespread scattered showers and isolated
thunderstorms are ongoing across the area in a warm air advection
regime. The HRRR suggests this activity may intensify early this
evening as large scale forcing rapidly increases as the upper
trough ejects onto the Plains.

Meanwhile, closer to the frontal boundary, more robust and
organized convection is expected to develop, most likely into a
somewhat linear complex due to the unidirectional shear.
Instability still appears to be a significant limiting factor
regarding the potential for severe weather. Deep layer shear
profiles are still supportive for at least an isolated severe
threat, mainly in the form of damaging winds. The tornado threat
will be very low, but cannot be ruled out, if surface winds can
remain backed prior to the arrival of the convection. The primary
time frame for the severe weather threat should be around or just
before midnight tonight in Southeast Oklahoma and extreme
Northeast Texas, likely near a Lufkin-Shreveport-Magnolia line
during the early morning hours, and from Lower Toledo Bend to
Monroe around daybreak Wednesday morning.

The front and the convection should finally exit the area by late
Wednesday morning. Northwesterly winds following the frontal
passage will usher colder and drier air into the region. Skies
will gradually clear by the afternoon hours. Winds should also
diminish after sunset Wednesday setting up good conditions for
radiational cooling. Overnight low temperatures Wednesday/Thursday
morning should fall into the mid to upper 30s for most locations
north of Interstate 30.

CN

LONG TERM.../Thursday through Tuesday/

It appears that we will at least squeak in a dry Thanksgiving Day
across most of the Four State Region before we transition into what
will be a very wet period for most of our Region Thursday Night
through the upcoming weekend.

To begin Thursday, we lose the effects of one upper level trough
that will be moving quickly across the Ohio Valley and look upstream
at our next upper level trough moving into the Intermountain West.
This trough will split with energy becoming cutoff across the desert
southwest as the parent longwave trough moves rapidly across the
Central and Northern Plains. Upper flow across the Southern Plains
ahead the disturbance left behind will become increasingly
southwesterly which should help to bring strong low level moisture
return northward overnight Thu Night into the predawn hours Friday
Morning across most of our region but especially along and south of
the I-20 Corridor of NE TX and N LA. Isentropic lift processes
should aid in low level forcing resulting in increasing pops as we
go through the night Thu Night. The true warm front will lift
northward from the coast Thu Night, taking up residence near our
extreme southern border Friday and if there is a strong to severe
threat to be had, it would likely be across extreme Deep East Texas
into West Central and East Central Louisiana, well south of the I-20
Corridor on Friday but all of this will depend greatly on just how
far north the warm front returns northward Thursday Night into
Friday.

As the Upper level trough begins to slowly eject eastward out of the
Four Corners Region of the Country and into the Southern Plains late
Friday Night into Saturday, the surface warm front should return
back to the south and east across our region as a cold front but
post frontal rainfall is expected to continue across a large
majority of our region during this time frame due to increased
forcing from the upper trough itself to our west. It must be noted
that the GFS continues to be just a little quicker to eject this
upper trough towards our region this weekend, thus it is a little
quicker to end precipitation from west to east across our region
during the day Sunday.

The closed low will pick up speed as it moves across our region
Sunday into Sunday Night due in part to upstream energy that will
quickly move out of the Pacific Northwest Saturday and into the
Great Plains Sunday into Sunday Night, bringing with it, a very
strong cold front that will move from northwest to southeast across
our region Sunday Night. This boundary will help to push all
precipitation out of our region Sunday Night, replacing a moist and
chilly atmosphere with a dry and very cold one to begin the upcoming
work week. At this time, it appears our first widespread freezing
temperatures will be possible across the Four State Region Monday
Night into Tuesday Morning.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  68  42  72 /  90   0   0   0
MLU  64  74  43  71 /  70  60   0   0
DEQ  45  59  35  67 /  90   0   0   0
TXK  50  62  39  68 /  90   0   0   0
ELD  55  67  38  69 /  90  10   0   0
TYR  49  64  43  73 /  90   0   0   0
GGG  50  65  39  73 /  90   0   0   0
LFK  57  70  44  77 /  80  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

50/CN/13
Hazardous weather outlook, Nov 24, 8:07 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
807 PM CST Tue Nov 24 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-260215-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
807 PM CST Tue Nov 24 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

A cold front will begin pushing through the region tonight,
bringing a chance for showers and thunderstorms. A Marginal Risk
is in place for most of the Four-States region, as some of these
thunderstorms will be strong to severe. Damaging winds appear to
be the primary threat, with an isolated tornado or two possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible in our eastern zones Wednesday
morning as the front continues east. Behind the front, drier and
cooler weather will move into the region for Wednesday and
Thursday. However, shower and thunderstorm chances will increase
by Friday, and remain through the weekend. Some of this rain will
moderate to heavy at times.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Nov 24, 9:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
943 PM CST Tue Nov 24 2020

OKZ077-250430-
McCurtain OK-
943 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 1030 PM
CST...

At 943 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Talihina to near Oleta. Movement was east
at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin,
Eagletown, Rufe, Cerrogordo, Smithville, Hochatown, Watson,
Goodwater, Battiest, Pickens, Shinewell, Mount Herman, Glover, Bethel
and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CST for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3451 9446 3386 9448 3393 9512 3394 9513
      3394 9516 3424 9515 3425 9505 3451 9505
TIME...MOT...LOC 0343Z 271DEG 36KT 3471 9498 3421 9525

33
Special weather statement, Nov 24, 10:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1030 PM CST Tue Nov 24 2020

ARZ050-051-059-OKZ077-250515-
Howard AR-Sevier AR-Little River AR-McCurtain OK-
1030 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SEVIER...NORTHWESTERN HOWARD AND EAST CENTRAL MCCURTAIN COUNTIES
UNTIL 1115 PM CST...

At 1030 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Idabel, or 29 miles northeast of Clarksville, moving
east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Queen, Horatio, Idabel, Broken Bow, Lockesburg, Winthrop, Gillham,
Ben Lomond, Oak Grove, Garvin, Eagletown, Silver Ridge, Cerrogordo,
Hochatown, Geneva, Central, Goodwater, Shinewell, Glover and Provo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CST for
southwestern Arkansas...and southeastern Oklahoma.

LAT...LON 3435 9412 3379 9404 3393 9499 3414 9499
      3432 9447 3419 9447 3419 9425 3427 9424
      3427 9425 3435 9426
TIME...MOT...LOC 0430Z 253DEG 48KT 3400 9486

33

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 10:02 PM CSTSevere Thunderstorm WarningSHVBowie, Red River43 min
Nov 24, 10:45 PM CSTSevere Thunderstorm WarningSHVBowie, Morris, Red River30 min
Nov 24, 10:59 PM CSTSpecial Weather StatementSHVSmith, Upshur, Wood61 min
Nov 24, 11:15 PM CSTSpecial Weather StatementSHVBowie60 min
Nov 24, 11:27 PM CSTSpecial Weather StatementSHVCamp, Cass, Morris63 min
Nov 24, 11:57 PM CSTSpecial Weather StatementSHVGregg, Harrison, Marion, Rusk, Smith, Upshur63 min
Nov 25, 12:29 AM CSTSpecial Weather StatementSHVCass61 min
Nov 25, 1:00 AM CSTSpecial Weather StatementSHVHarrison, Panola, Rusk, Shelby60 min
Nov 25, 1:32 AM CSTSpecial Weather StatementSHVNacogdoches58 min
Nov 25, 2:31 AM CSTSpecial Weather StatementSHVAngelina, Sabine, San Augustine59 min
Nov 25, 3:35 AM CSTSpecial Weather StatementSHVSabine55 min
Nov 25, 2:09 AM CSTSpecial Weather StatementSHVBienville, Claiborne, De Soto, Lincoln, Red River, Webster51 min
Nov 25, 2:15 AM CSTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Webster44 min
Nov 25, 3:10 AM CSTSpecial Weather StatementSHVBienville, Jackson, Lincoln, Ouachita, Union, Winn65 min
Nov 25, 12:15 AM CSTSpecial Weather StatementSHVHempstead, Nevada60 min
Nov 25, 2:29 AM CSTSpecial Weather StatementSHVUnion46 min
Nov 24, 9:43 PM CSTSpecial Weather StatementSHVMcCurtain47 min

Nearby

Special Weather Statements in Arkansas, 2020Special Weather Statements in Oklahoma, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.